Alert archive / Iowa / Flash Flood Warnings in 2007

Flash Flood Warning 23, NWS Des Moines, IA

May 24, 2007Cass County, Iowa

NWS Des Moines, IA issued this flash flood warning at May 24, 2007, 4:26 AM CDT for Cass County, Iowa. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 2007, 4:26 AM CDT (09:26 UTC)
Expired
May 24, 2007, 10:30 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Whole counties

County Cass County, IA

The radar

The Des Moines radar (KDMX), 110 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:12 AM CDTFLASH FLOOD1 E Cumberland, IAWATER MOVING OVER QUINCY ROAD
May 24, 6:55 AM CDTFLASH FLOODMassena, IAWATER RUNNING OVER THE 740TH AVENUE AND ROCKPORT ROADS
May 24, 9:45 AM CDTFLOOD2 W Bridgewater, IADELTA AVENUE SOUTH OF HIGHWAY 92 CLOSED DUE TO HIGH WATER.
May 24, 9:45 AM CDTFLOODSw Anita, IAHIGHWAY 6 BETWEEN ANITA AND WIOTA CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 240927
FFWDMX
IAC029-241530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
426 AM CDT THU MAY 24 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CASS COUNTY IN SOUTHWEST IOWA...

* UNTIL 1030 AM CDT

* AT 423 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.  HIGHWAY N-28 
SOUTH OF CUMBERLAND...WATER WAS ABOUT TO GO OVER THE BRIDGE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ATLANTIC

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 4148 9516 4150 9471 4117 9473 4118 9514

$$

BAKER
5 follow-up statements
000 
WGUS73 KDMX 241020
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
517 AM CDT THU MAY 24 2007

IAC029-241530-
CASS IA-
517 AM CDT THU MAY 24 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT FOR CASS
COUNTY...

AT 513 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED QUINCY ROAD 
EAST OF CUMBERLAND WAS FLOODED AND IMPASSABLE.  MODERATE TO HEAVY 
RAIN WILL CONTINUE OVER THE AREA THROUGH THE NEXT FEW HOURS WHICH 
COULD CAUSE MORE AREAS OF FLOODING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ATLANTIC

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4148 9516 4150 9471 4117 9473 4118 9514

$$

BAKER
000 
WGUS73 KDMX 241116
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
612 AM CDT THU MAY 24 2007

IAC029-241530-
CASS IA-
612 AM CDT THU MAY 24 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT FOR CASS
COUNTY...

AT 608 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER 
CONTINUED TO FLOW OVER QUINCY ROAD EAST OF CUMBERLAND.  ADDITIONAL 
RAINFALL OVER THE AREA COULD KEEP LOW ROADS FLOODING FOR ANOTHER FEW 
HOURS.

BANKFULL CONDITIONS AND LOWLAND OVERFLOWS ARE ALSO POSSIBLE ALONG 
THE EAST NISHNABOTNA RIVER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4148 9516 4150 9471 4117 9473 4118 9514

$$

BAKER
000 
WGUS73 KDMX 241158
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
657 AM CDT THU MAY 24 2007

IAC029-241530-
CASS IA-
657 AM CDT THU MAY 24 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT FOR CASS
COUNTY...

AT 650 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
NEAR MASSENA AT 740TH STREET AND ROCKPORT ROAD.  ADDITIONAL RAIN 
OVER THE AREA WILL ONLY CONTINUE TO FLOOD LOW ROADWAYS AND AREAS 
ALONG CREEKS AND STREAMS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ATLANTIC

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4148 9516 4150 9471 4117 9473 4118 9514

$$

BAKER
000 
WGUS73 KDMX 241314
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
813 AM CDT THU MAY 24 2007

IAC029-241530-
CASS IA-
813 AM CDT THU MAY 24 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT FOR CASS
COUNTY...

AT 810 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN OVER THE WARNED AREA.
UP TO 5 INCHES OF RAIN HAS FALLEN IN THE AREA AROUND MASSENA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DES
MOINES.

LAT...LON 4148 9516 4150 9471 4117 9473 4118 9514

$$

BAKER
000 
WGUS73 KDMX 241425
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
923 AM CDT THU MAY 24 2007

IAC029-241530-
CASS IA-
923 AM CDT THU MAY 24 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT FOR CASS
COUNTY...

AT 919 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A NUMEROUS 
RURAL ROADS AND FIELD FLOODED ACROSS CASS COUNTY.  WHITEPOLE ROAD AT 
700TH ST WAS FLOODED BETWEEN WYOTA AND ANITA.

ADDITIONAL RAINFALL AMOUNTS OF UP TO HALF AN INCH ARE POSSIBLE IN 
THE WARNED AREA.

DO NOT DRIVE INTO FLOODED AREAS.  TO REPORT FLOODING...HAVE THE 
NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN DES MOINES.

LAT...LON 4148 9516 4150 9471 4117 9473 4118 9514

$$

BAKER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:31 PM CDT, 12 hours 55 minutes earlier.

Area forecast discussion, May 23, 3:31 PM CDT, 12 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
331 PM CDT WED MAY 23 2007

.SHORT TERM /TONIGHT/...
SFC COLD FRONT CURRENTLY STRETCHING FROM CENTRAL MN THROUGH NW IA
AND INTO SE NEB WILL MOVE VERY LITTLE THIS EVENING WHILE IT WAITS
FOR SFC CYCLOGENESIS FARTHER SOUTHWEST OVER THE CENTRAL PLAINS IN
RESPONSE TO SHORTWAVE TROUGH MOVING NORTHEAST OUT OF THE SRN
ROCKIES. ATMOSPHERE IN ADVANCE OF FRONT HAS BECOME MODERATELY
UNSTABLE WITH MUCAPES OF 1500 TO 2000 J/KG AND EFFECTIVE BULK
SHEAR OF 25 TO 40 KT. SVR TSTM WATCH IN EFFECT UNTIL 9 PM FOR NWRN
TWO THIRDS OF THE AREA. LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREAT.

OTHER CONCERN IS FOR EXCESSIVE RAINFALL. TRAINING STORMS ALONG
STALLED FRONTAL BOUNDARY WITH VERY GOOD MOISTURE
TRANSPORT/CONVERGENCE IN AIRMASS WITH PWAT VALUES IN EXCESS OF 1.5
INCHES SUPPORTS THREAT FOR HEAVY RAIN. FLASH FLOOD WATCH WILL BE
ISSUED FOR THE NORTHWEST HALF OF THE AREA FOR TONIGHT THROUGH MUCH
OF THURSDAY.

.LONG TERM /THURSDAY-WEDNESDAY/...
SFC FRONT SLOWLY MOVES EAST THROUGH CENTRAL IOWA ON THURSDAY WHILE
SFC LOW PROPOGATES NORTHEAST ALONG THE FRONT. THIS WILL ENHANCE
LOW LEVEL CONVERGENCE OF MOIST AIRMASS. MODERATE TO STRONG MID LVL
QG FORCING...VORTICITY ADVECTION AND UPR LVL DIVERGENCE WILL ALSO
SUSTAIN SYNOPTIC SCALE LIFT...ESPECIALLY DURING THE MORNING. MAX
OF THESE PARAMETERS SHIFTS NORTHEAST BY AFTN...BUT STILL PLENTY OF
JUICE TO KEEP SHOWERS AND THUNDERSTORMS RUMBLING ACROSS THE EAST
IN THE AFTN. SLOW MOVING FRONT WITH MID LVL FLOW PARALLEL TO FRONT
AND HIGH PWAT VALUES IN EXCESS OF 1.5 INCHES MEANS TRAINING
THUNDERSTORMS AND HEAVY RAIN LIKELY. LARGE AREA OF STRATIFORM RAIN
AND EMBEDDED ELEVATED THUNDERSTORMS WILL LIKELY OCCUR BEHIND THE
PASSAGE OF FRONT. THREAT FOR EXCESSIVE RAINFALL APPEARS TO BE
MAINLY ACROSS THE NORTHWEST HALF OF THE FCST AREA...WITH A GENERAL
2 TO 3 INCHES BY THURSDAY AFTN. PREFER THE SLOWER NAM SOLUTION
WHICH IS MORE IN LINE WITH ENSEMBLE FCSTS...SO WILL LINGER A SMALL
CHANCE OF SHOWERS IN THE SOUTHEAST THURSDAY EVENING. SVR WX
POTENTIAL ON THURSDAY IS LIKELY GOING TO BE HELD IN CHECK BY THE
INABILITY TO DESTABILIZE. BEST CHANCES OF SVR STORMS WILL BE IN
THE FAR EAST FCST AREA DURING THE AFTN...AHEAD OF FRONT.

FRONT MOVES SOUTH OF AREA AND HIGH PRESSURE BUILDS IN FOR A
PLEASANT AND SEASONAL DAY FRIDAY. MODELS IN FAIRLY GOOD AGREEMENT
WITH NEXT SFC LOW DEVELOPING IN ERN WY FRI AND PULLING NORTHEAST
INTO MN ON SAT. GFS A LITTLE MORE AGRESSIVE WITH BRINGING RAIN
CHANCES BACK INTO SRN/WRN AREAS FRIDAY NIGHT. WILL WAIT TO
INTRODUCE POPS UNTIL AFTER MIDNIGHT AS SECONDARY WARM FRONT MOVES
INTO SRN IA. STRONGEST DYNAMICS REMAIN NORTH OF IA DURING THE DAY
SAT...BUT STILL DECENT PLUME OF MOISTURE AHEAD OF FRONT WILL BE
LIFTED. NOT A LOT OF INSTABILITY ONCE AGAIN...BUT SHEAR IS PRETTY
GOOD. THUNDERSTORMS CERTAINLY LIKELY...BUT DOES NOT LOOK LIKE A
MAJOR SEVERE WX EVENT.

WILL HAVE ANOTHER NICE DAY SUNDAY BEFORE MORE UNSETTLED WEATHER
RETURNS EARLY NEXT WEEK. A BAGGY ZONAL FLOW SETS UP ACROSS NRN
CONUS WITH RIPPLES GENERATED BY SHORTWAVES PASSING THROUGH. A
FRONTAL BOUNDARY SETS UP ACROSS IA BY MONDAY WHICH WILL BE A FOCUS
FOR ADDITIONAL SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY...AND
POSSIBLY INTO WEDNESDAY. THIS TYPE OF PATTERN FAVORS CONVECTIVE
SYSTEMS WITH SEVERE WX POTENTIAL AND HEAVY RAIN. ITS TOO EARLY TO
TRY AND GET FANCY WITH DETAILS.

&&

.AVIATION...
FRONT WL STALL ACRS WESTERN AND CENTRAL IOWA TONIGHT AHEAD OF
STRENGHTENING SFC FLOW MOVING NORTHEAST THROUGH THE PLAINS.  CIGS WL
RMN MVFR NR THE FRONT WITH NUMEROUS SHOWERS AND THUNDERSTORMS.
VSBYS WILL ALSO BE RESTRICTED TO MVFR WITH ISOLD IFR NEAR
THUNDERSTORMS.  SFC WNDS WL RMN STG FM THE SOUTH ON THE EAST SIDE OF
THE FRONT WITH LIGHTER N WNDS ON THE BACKSIDE.  STG LOW LEVEL JET AT
2-4KFT WL INCREASE OVERNIGHT ACRS S CNTRL INTO CNTRL IA AT NEARLY
50KTS FROM THE SOUTH.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
AFTERNOON FOR ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-
CERRO GORDO-CRAWFORD-DALLAS-EMMET-GREENE-GUTHRIE-HAMILTON-
HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-TAYLOR-WEBSTER-
WINNEBAGO-WORTH-WRIGHT.

&&

MOYER/COGIL
Hazardous weather outlook, May 23, 4:24 PM CDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
424 PM CDT WED MAY 23 2007

IAZ004>007-015>017-023>025-033>036-044>047-057>059-070-071-081-
092-242130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-
CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-ADAMS-
TAYLOR-
424 PM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE AREA THROUGH TONIGHT.
SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT.

THUNDERSTORMS MOVING OVER THE SAME AREAS TONIGHT WILL RESULT IN
THE THREAT FOR EXCESSIVE RAIN. A FLASH FLOOD WATCH IS IN EFFECT
FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS AND HEAVY RAIN WILL CONTINUE THURSDAY. THUNDERSTORMS
ARE NOT EXPECTED TO BE SEVERE. A FLASH FLOOD WATCH IS IN EFFECT
FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES.

THERE IS A CHANCE OF THUNDERSTORMS LATE FRIDAY NIGHT THEN LIKELY
ON SATURDAY WITH SOME POTENTIAL FOR SEVERE WEATHER. THERE IS A
CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY...BUT THE
POTENTIAL FOR SEVERE WEATHER IS NOT DISCERNIBLE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REMAINS LIKELY THIS EVENING...AND MAY BE NEEDED
AGAIN SATURDAY.

IAZ026>028-037>039-048>050-060>062-072>075-082>086-093>097-242130-
FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-
TAMA-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
424 PM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE AREA THROUGH TONIGHT.
SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE SOUTH LATE FRIDAY
NIGHT AND THUNDERSTORMS ARE LIKELY SATURDAY WITH SOME POTENTIAL
FOR SEVERE WEATHER ON SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS
MONDAY THROUGH WEDNESDAY...BUT THE POTENTIAL FOR SEVERE WEATHER IS
NOT DISCERNIBLE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REMAINS LIKELY THIS EVENING...AND MAY BE NEEDED
AGAIN SATURDAY.

MOYER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:00 PM CDTSevere Thunderstorm WarningDMXTaylor45 min
May 23, 8:00 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer32 min
May 24, 4:36 AM CDTFlash Flood WarningDMXAdair6 hr
May 24, 5:35 AM CDTFlash Flood WarningDMXGuthrie6 hr

Nearby

Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.